MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA ENGINE; QEW

PENUMBRA, INC. PENUMBRA ENGINE; QEW
Model Number PMXENGN-A
Medical Device Problem Code Suction Problem (2170)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the iliac vein using lightning aspiration tubing (lightning), a penumbra engine (engine), a penumbra engine canister (canister), and an indigo system aspiration catheter 12 (cat12).During the procedure, the engine was powered on and although the indicator lights illuminated and the engine sounded operational, it was not aspirating.Therefore, the engine was exchanged for a new one and the procedure was completed using the new engine and the same canister.After the procedure was successfully completed, the physician decided to make a final run-through and noticed that the lightning microprocessor indicator light alternated between green and solid red.The tubing was removed from the patient and was flushed twice in a bowl of saline.Next, the physician confirmed that the procedure was completed and no further action was necessary.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Conclusions: evaluation of the returned engine revealed a functional device.During the functional test, a demonstration canister was seated on the returned engine.The engine was powered on and achieved vacuum within specification as all four vacuum indicator lights illuminated.The root cause of the reported complaint could not be determined.Penumbra engines are inspected at incoming quality control which includes a visual inspection as well as a verification of test results to ensure specifications for each output are met.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA ENGINE
Common Device Name
QEW
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10757310
Report Number3005168196-2020-01839
Device Sequence Number1138067
Product Code QEW
UDI-Device Identifier00815948020023
UDI-Public00815948020023
Combination Product (Y/N)Y
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K180105
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/02/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPMXENGN-A
Device Catalogue NumberPMXENGN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/22/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/02/2020
Supplement Date Received by Manufacturer11/04/2020
Initial Report FDA Received Date10/29/2020
Supplement Report FDA Received Date11/18/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR
Date Report Sent to FDA01/01/2005